Hail, Carroll
- When
- June 17, 11:45 AM EST to 11:48 AM EST
- Where
- Carroll County, Conway
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.980, -71.120
A severe thunderstorm produced .75 inch hail in Conway.
A massive, long lived severe thunderstorm developed in the early afternoon hours of June 17th in central Carroll County and shifted eastward into western Maine by mid afternoon. Large hail was the main product of this storm with much of it falling in the Conway area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A massive, long lived severe thunderstorm developed in the early afternoon hours of June 17th in central Carroll County and shifted eastward into western Maine by mid afternoon. Large hail was the main product of this storm with much of it falling in the Conway area. Other isolated severe cells later in the day dropped more hail near Conway and farther south in Strafford County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 17, 7:37 AM EST, 4 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 837 AM EDT TUE JUN 17 2008 .SYNOPSIS... A WEAK COLD FRONT WILL MOVE SLOWLY EAST ACROSS THE REGION TODAY AND TONIGHT. A BROAD AREA OF WEAK LOW PRESSURE WILL LINGER OVER SOUTHERN QUEBEC AND NORTHERN NEW ENGLAND WEDNESDAY THROUGH SUNDAY. A COLD FRONT WILL APPROACH FROM THE GREAT LAKES ON MONDAY. && .NEAR TERM /UNTIL 5 PM THIS AFTERNOON/... A QUICK UPDATE TO TAKE OUT MENTION OF THE CHC OF MRNG SHOWERS AND FOG OVER SRN AREAS SINCE A NICE DRY SLOT CURRENTLY OVER THE AREA WITH RADAR SHOWING SHOWERS OVER EASTERN AREAS EXITING THE FA OVER THE NEXT FEW HRS. WILL BE EXPECTING CONVECTION TO REDEVELOP TOWARD AFTN AS SURFACE HTG OCCURS AND STEEP LAPSE RATES ONCE AGAIN DEVELOP DUE TO THE COLD CYCLONIC FLOW ALOFT. NOTEABLE CHANGES WILL BE THE LOWERED POPS THRU 17Z. PREVIOUS DISCUSSION... H5 CUTOFF LOW CONTS TO DRIFT SLOWLY EWD TOWARD THE FA WITH EMBEDDED SHORT WAVE TROUGHS/VORTICITY LOBES SWINGING AROUND IT. CURRENTLY ONE IS CREATING AREA OF PRCP OVER A GOOD PORTION OF THE FA. A SFC CDFNT WILL SLOWLY MOVE E ACROSS THE REGION TDA PROVIDING SHRA AND PSBL TSTMS. BEST CHC FOR TSRA WILL BE OVER NH WITH A CHC OF SMALL HAIL AND GUSTY WINDS /SEE SPC DISCUSSION SVR WX DISCUSSION FOR THE NE FOR TDA/. THE STABILIZING MARINE INFLUENCE OVER MAINE WILL REDUCE THE TSTM POP TO SLGT CHC AND WILL ALSO KEEP TEMPS QUITE A BIT COOLER THAN NH. USED MAV MOS FOR HIGHS TDA FOR NH BUT LOWERED QUITE A BIT FOR SRN AND CENTRAL MAINE. OTRW GENERALLY USED GFS40 AND HPC QPF FOR THIS FCST. && .SHORT TERM /5 PM THIS AFTERNOON THROUGH 6 AM WEDNESDAY/... THE H5 CUTOFF LOW CONTINUES TO DRIFT EWD TNGT WITH A SERIES OF SHORT WAVES/VORTICITY MAXIMUMS ROTATING AROUND IT. THE SFC CDFNT MOVES EWD INTO OUR MOST ERN ZONES TNGT WITH THE CHC OF SHRA AND TSRA LOWERING FROM W TO E THRU THE NGT. THIS WILL ALLOW SOME PARTIAL CLEARING...MORE SO OVER NH AND EXTREME WRN MAINE AND WILL ALSO ALLOW FOR F TO DEVELOP. GENERALLY USED GFS40...MAV MOS AND HPC QPF FOR THIS FCST. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... GFS AND LATEST ECMWF IN GENERAL AGREEMENT. COOL AND UNSETTLED FOR THE BALANCE OF THE PERIOD AS HEIGHTS REMAIN BELOW NORMAL ACROSS THE REGION. DAYTIME HEATING AND A SERIES OF TROUGHS/WEAK SURFACE FRONTS WILL PROVIDE A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. && .AVIATION /13Z TUESDAY THROUGH SATURDAY/... SHORT TERM /THROUGH TONIGHT/...H5 CUTOFF LOW TO DRIFT SLOWLY EWD TOWARD THE FA THRU TNGT ALONG WITH A SFC CDFNT. SERIES OF UPPER LVL SHORT WAVES/VORTICITY MAXIMUMS WILL ROTATE AROUND THE H5 LOW CAUSING PERIODS OF SHRA AND PSBL TSTMS TDA INTO TNGT. BEST CHC FOR TSTMS OVER NH WHERE SMALL HAIL AND GUSTY WINDS ARE PSBL. ONSHORE FLOW WILL BRING MORE STABLE AIR OVER MAINE WITH ONLY A SLGT CHC FOR -TSRA. OVERALL CONDITIONS WILL BE QUITE VARIABLE WITH SOME IFR TO LIFR CIG AND VSBY DUE TO F EARLY THIS MORNING THEN AGAIN TNGT AS THE PASSING CDFNT ALLOWS PARTIAL CLEARING WHICH WILL ALLOW SOME RADIATIONAL F TO FORM. CONDITIONS IMPROVE TO VFR OR MVFR TDA BUT COULD LOWER WITH ANY SHRA OR TSRA. LONG TERM /WEDNESDAY THROUGH SATURDAY/...GENERALLY VFR CONDITIONS EXCEPT MVFR IN ANY SHOWERS. && .MARINE... SHORT TERM /THROUGH TONIGHT/...WILL UPDATE TO INPUT LATEST OBSERVED DATA AND EXTRAPOLATE THRU TDA. NO SIGNIFICANT CHANGES TO WINDS OR SEAS AT THIS TIME. PREVIOUS DISCUSSION... WINDS AND SEAS WILL STAY BLO SCA LVLS THRU THE SHORT TERM. ONSHORE FLOW CONTINUES TDA INTO TNGT BUT A SLOWLY EWD MOVING CDFNT WILL CAUSE WINDS TO SHIFT TO A MORE W DIRECTION FROM W TO E TNGT. F WILL CONT TO BE A PROBLEM ALONG WITH SHRA AND PSBL TSRA CAUSING REDUCED VSBY. LONG TERM /WEDNESDAY THROUGH SATURDAY/...WINDS AND SEAS EXPECTED TO REMAIN BELOW SMALL CRAFT VALUES THROUGH THE PERIOD. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION... MARINE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 321 AM EDT TUE JUN 17 2008 MEZ007>009-012>014-018>028-NHZ001>010-013-014-180730- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 321 AM EDT TUE JUN 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS LATER TODAY AND THIS EVENING MAY CONTAIN GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ150>154-180730- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 321 AM EDT TUE JUN 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1140 AM EDT TUE JUN 17 2008 MEZ007-008-012-013-018>020-023-024-NHZ001>010-013-014-171845- NORTHERN OXFORD-NORTHERN FRANKLIN-SOUTHERN OXFORD- SOUTHERN FRANKLIN-INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN- COASTAL YORK-COASTAL CUMBERLAND-NORTHERN COOS-SOUTHERN COOS- NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON- SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD- INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- INCLUDING THE CITIES OF...ANDOVER...BYRON...MIDDLE DAM... ROXBURY...SOUTH ARM...UPTON...WILSONS MILLS...AVON... CARRABASSETT VALLEY...COBURN GORE...DALLAS...DAVIS...EUSTIS... KINGFIELD...RUMFORD...NORWAY...SOUTH PARIS...MEXICO...FRYEBURG... OXFORD...FARMINGTON...WILTON...NORTH WINDHAM...GORHAM... BRIDGTON...LEWISTON...AUBURN...BIDDEFORD...SACO... OLD ORCHARD BEACH...PORTLAND...SOUTH PORTLAND...WESTBROOK... LITTLETON...NORTH CONWAY...CONWAY...LEBANON...HANOVER... PLYMOUTH...WOLFEBORO...CLAREMONT...NEWPORT...CONCORD...LACONIA... TILTON-NORTHFIELD...MEREDITH...ROCHESTER...DOVER...DURHAM... DERRY...LONDONDERRY...EXETER...PORTSMOUTH...HAMPTON 1140 AM EDT TUE JUN 17 2008 ...STRONG THUNDERSTORMS WILL DEVELOP OVER NEW HAMPSHIRE AND WESTERN MAINE THIS AFTERNOON... BY LATE THIS MORNING THUNDERSTORMS WERE DEVELOPING ACROSS THE MOUNTAINS OF NEW HAMPSHIRE AND WESTERN MAINE. THESE THUNDERSTORMS WILL CONTINUE TO DEVELOP AND INTENSIFY FURTHER SOUTH OVER SOUTHERN AREAS BY EARLY THIS AFTERNOON. THE PRIMARY THREAT WITH THESE STORMS WILL BE LARGE HAIL...BUT DAMAGING WINDS ARE ALSO POSSIBLE. BRIEF HEAVY DOWNPOURS AND FREQUENT LIGHTNING IS ALSO POSSIBLE. ALL OUTDOOR INTERESTS SHOULD BE PREPARED FOR RAPIDLY CHANGING CONDITIONS THIS AFTERNOON AND INTO THE EVENING AND BE PREPARED TO SEEK SHELTER IF THREATENING STORMS APPROACH.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1149 AM EDT TUE JUN 17 2008 MEZ012-NHZ002-004-171645- NORTHERN CARROLL-SOUTHERN COOS-SOUTHERN OXFORD- 1149 AM EDT TUE JUN 17 2008 ...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...CARROLL COUNTY AND COOS COUNTY THROUGH 1245 PM EDT... AT 1149 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 12 MILES NORTH OF CHATHAM TO 10 MILES WEST OF JACKSON...OR ALONG A LINE EXTENDING FROM 12 MILES SOUTHEAST OF BERLIN TO 16 MILES EAST OF LINCOLN...MOVING EAST AT 6 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND GLEN...STOWE...MILTON...LOCKE MILLS...BETHEL...JACKSON AND CHATHAM THROUGH 1245 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. MARINE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1158 AM EDT TUE JUN 17 2008 MEZ007-008-NHZ001-171645- NORTHERN COOS-NORTHERN FRANKLIN-NORTHERN OXFORD- 1158 AM EDT TUE JUN 17 2008 ...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...FRANKLIN COUNTY AND COOS COUNTY THROUGH 1245 PM EDT... AT 1158 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER WILSONS MILLS...OR ABOUT 20 MILES WEST OF RANGELEY...MOVING NORTHEAST AT 19 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WENTWORTHS LOCATION... WILSONS MILLS...LINCOLN PLANTATION...RANGELEY LAKE STATE PARK... OQUOSSOC AND DAVIS THROUGH 1245 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. MARINE
The Portland,ME radar (KGYX), 70 km away, was scanning. The volume nearest the first event began at 16:45 UTC.
13 hail. Local standard time, as filed.
A severe thunderstorm produced .75 inch hail in Conway.
A severe thunderstorm produced .88 inch hail in Conway.
A severe thunderstorm produced .88 inch hail in North Conway.
A severe thunderstorm produced .75 inch hail in North Conway.
A severe thunderstorm produced 1 inch hail in Conway.
A severe thunderstorm produced 1.75 inch hail just west of Intervale.
A severe thunderstorm produced .88 inch hail in Conway.
A severe thunderstorm produced .88 inch in North Conway.
A severe thunderstorm produced .88 inch hail in Conway.
A severe thunderstorm produced .88 inch hail in North Conway.
A severe thunderstorm produced 1.75 inch hail in Conway.
A severe thunderstorm produced .88 inch hail near Pssaconway.
A severe thunderstorm produced .75 inch hail just northwest of Rollinsford.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2008Every state in 2008This day in weather historyWarnings in New Hampshire, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 113462, 113446, 113447, 113450, 113463, 113442, 113449, 113444, 113445, 113448, 113443, 113439, 113472.